Alert archive / Tennessee / Special Weather Statements in 2021

Special Weather Statement, NWS Morristown, TN

July 10, 2021Meigs County, Tennessee

NWS Morristown, TN issued this special weather statement at Jul 10, 2021, 11:03 AM EDT for Meigs County, Tennessee. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 10, 2021, 11:03 AM EDT (15:03 UTC)
Expired
Jul 10, 2021, 11:45 AM EDT
In force
42 min
Issued by
NWS Morristown, TN

County Meigs County, TN

The radar

The Knoxville radar (KMRX), 121 km from the middle of the area, began a volume at 15:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 3.1 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2021-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1536 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2021-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 93 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1536 J/kg
Mixed-layer CIN
-28 J/kg
Mixed-layer LCL
721 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
93 m²/s²
0-3 km storm-relative helicity
55 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

068 
WWUS84 KMRX 101503
SPSMRX

Special Weather Statement
National Weather Service Morristown TN
1103 AM EDT Sat Jul 10 2021
 
TNZ067-068-083>085-101545-
Rhea TN-Roane TN-Loudon TN-Meigs TN-McMinn TN-
1103 AM EDT Sat Jul 10 2021

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL RHEA...SOUTHWESTERN
LOUDON...NORTHEASTERN MEIGS...NORTHEASTERN MCMINN AND SOUTHWESTERN
ROANE COUNTIES UNTIL 1145 AM EDT...

At 1102 AM EDT, Doppler radar was tracking a strong thunderstorm near
Spring City, or 7 miles north of Decatur, moving east at 20 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Athens, Sweetwater, Niota, Clear Water, Peakland, Murray Store and
Ten Mile.

LAT...LON 3559 8487 3574 8480 3569 8444 3566 8446
      3565 8449 3567 8450 3565 8451 3565 8452
      3563 8450 3562 8451 3562 8452 3559 8452
      3558 8450 3556 8449 3543 8455
TIME...MOT...LOC 1502Z 290DEG 19KT 3564 8476 

$$

Diegan

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this special weather statement went out at Jul 10, 10:13 AM EDT, 50 minutes earlier.

Area forecast discussion, Jul 10, 10:13 AM EDT, 50 minutes before
AREA FORECAST DISCUSSION
National Weather Service Morristown TN
1013 AM EDT Sat Jul 10 2021

.UPDATE...
MORNING UPDATE.

&&

.DISCUSSION...

Radar shows scattered mostly weak convection over and approaching
our Plateau and SE TN counties. Current forecast seems to have a
decent handle on this. CAMS still paint varying pictures of how
the convection will unfold today and given weak forcing and the
moist environment this is not surprising. Still think we will see
convection generally over the west first with scattered convection
spreading across the remainder of the area as the day progresses.
May be a few strong to severe storms, and the best chance for this
is expected to be across our northern areas. Localized flooding
and strong gusty winds still look to be the main threats for
today. Main tweaks with this update will be sky, temps and dew
points, but no major changes planned at this time.

&&

.AVIATION...
12Z TAF DISCUSSION.

Low cigs will affect the TAF sites over the next few hours, mainly
MVFR but IFR at TYS. This afternoon, showers and t'storms are
expected with scattered coverage, and will have a TEMPO at all
sites with MVFR vis and TS. Most activity should end in the
evening. Tonight's chance of low cigs is uncertain but there could
be MVFR vis/cigs developing again. Will let later TAFs evaluate
this before adding.

DGS

&&

.PREV DISCUSSION...
/ISSUED 319 AM EDT Sat Jul 10 2021/
SHORT TERM...(Today and Tonight)...

Key Messages:

-Warm and humid with scattered showers and thunderstorms from late
morning through late afternoon

-Isolated damaging winds possible with any stronger storm along with
heavy rainfall/isolated flash flooding

A few isolated showers have started to develop across northern
middle TN/northern Cumberland Plateau at the current hour. This
is in the vicinity of a stalled out front just to our north.
Expect showers and storms to remain isolated/spotty until later
this morning. Patchy fog is also currently developing and will
continue to do so through sunrise. Please use caution while
traveling early this morning. Shower/storm coverage should
increase from late morning through mid/late afternoon as a weak
impulse to our northwest draws closer to our area. Currently have
high-end chance POPs across all areas for scattered showers and
storms. Believe the best coverage will be to our north into KY,
closer to where the impulse swings through and also because of the
frontal boundary location.

Some of our storms today could become strong-to-severe during peak
heating. Isolated damaging winds and heavy rainfall are the main
threats. Any area that sees repeated or prolonged heavy rainfall
could see flash flooding though this is expected to be isolated
if it occurs.

Showers and storms decrease in coverage this evening as we lose
heating but will keep some slight chance POPs in overnight due to a
deep upper low approaching from the northwest. Patchy fog possible
again overnight, especially for areas that see rain today.

SR

LONG TERM...(Sunday through Friday)...

Key Message:

- High moisture content will lead to numerous showers and
thunderstorms Sunday, Monday and Tuesday with heavy rain potential.

The pattern for Sunday through Tuesday across the Mid-South region
will feature a nearly stationary low pressure system over the Mid-MS
Valley region and a strong high pressure system off the Mid-Atlantic
coast. A deep southerly flow between these systems will pump
abundant Gulf moisture into the TN Valley, with PW values generally
in the 1.6-1.8 inch range. Forecast soundings each day show tall,
skinny CAPE profiles that will favor heavy rain potential, but not
much risk of organized severe storms as lapse rates and shear are
weak. The main question mark during this period will be forcing
mechanisms, which the models cannot resolve well yet as only small
scale features will be needed to provide lift in the very moisture-
rich environment. Outflow boundaries will likely be the main driver
of convection. The forecast will continue to have likely PoPs each
afternoon, favoring the higher terrain areas along the Plateau and
NC border. The HWO will be updated to extend the mention of locally
heavy rainfall and flash flooding potential through Tuesday.

For Wednesday through Friday, the Atlantic ridge becomes the
dominant feature as a low level ridge axis extends westward across
the Deep South, and midlevel heights rise slightly. With the Gulf
being cut off and a little more stabilization under the rising
heights, rain chances will lower a bit. It will be a fairly typical
summer-time pattern, with isolated to scattered afternoon showers
and thunderstorms, and highs in the upper 80s to lower 90s.

DGS

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             88  72  88  70  86 /  50  30  70  50  60
Knoxville McGhee Tyson Airport, TN  86  71  88  68  87 /  50  30  70  50  50
Oak Ridge, TN                       85  69  87  69  86 /  50  30  70  50  50
Tri Cities Airport, TN              86  66  88  67  87 /  50  30  70  40  40

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&
Hazardous weather outlook, Jul 10, 3:26 AM EDT, 7 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
326 AM EDT Sat Jul 10 2021

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-110730-
Cherokee-Clay-Scott-Campbell-Claiborne-Hancock-Hawkins-Sullivan-
Johnson-Morgan-Anderson-Union-Grainger-Hamblen-Northwest Cocke-
Cocke Smoky Mountains-Northwest Greene-Southeast Greene-
Washington-Unicoi-Northwest Carter-Southeast Carter-Roane-Loudon-
Knox-Jefferson-Northwest Blount-Blount Smoky Mountains-
North Sevier-Sevier Smoky Mountains-Sequatchie-Bledsoe-Rhea-Meigs-
McMinn-Northwest Monroe-Southeast Monroe-Marion-Hamilton-Bradley-
West Polk-East Polk-Lee-Wise-Russell-
326 AM EDT Sat Jul 10 2021 /226 AM CDT Sat Jul 10 2021/

This Hazardous Weather Outlook is for portions of southwest North
Carolina...east Tennessee and southwest Virginia.

.DAY ONE...Today and Tonight

An isolated strong-to-severe storm is possible this afternoon
along with the possiblity of isolated flash flooding.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Showers and thunderstorms on Sunday, Monday, and Tuesday will
have the potential to produce heavy rainfall, which may cause
localized flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not needed at this time.

In the hours before

Special weather statement, Jul 10, 11:03 AM EDT, 0 minutes before
Special Weather Statement
National Weather Service Morristown TN
1103 AM EDT Sat Jul 10 2021

TNZ067-068-083>085-101545-
Rhea TN-Roane TN-Loudon TN-Meigs TN-McMinn TN-
1103 AM EDT Sat Jul 10 2021

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL RHEA...SOUTHWESTERN
LOUDON...NORTHEASTERN MEIGS...NORTHEASTERN MCMINN AND SOUTHWESTERN
ROANE COUNTIES UNTIL 1145 AM EDT...

At 1102 AM EDT, Doppler radar was tracking a strong thunderstorm near
Spring City, or 7 miles north of Decatur, moving east at 20 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Athens, Sweetwater, Niota, Clear Water, Peakland, Murray Store and
Ten Mile.

LAT...LON 3559 8487 3574 8480 3569 8444 3566 8446
      3565 8449 3567 8450 3565 8451 3565 8452
      3563 8450 3562 8451 3562 8452 3559 8452
      3558 8450 3556 8449 3543 8455
TIME...MOT...LOC 1502Z 290DEG 19KT 3564 8476

Diegan

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 10, 11:36 AM EDTSpecial Weather StatementMRXMcMinn24 min
Jul 10, 11:41 AM EDTSpecial Weather StatementMRXMcMinn34 min
Jul 10, 11:59 AM EDTSpecial Weather StatementMRXMcMinn31 min
Jul 10, 12:26 PM EDTSpecial Weather StatementMRXMcMinn49 min
Jul 10, 1:13 PM EDTSpecial Weather StatementMRXCampbell32 min
Jul 10, 1:42 PM EDTSpecial Weather StatementMRXCampbell33 min
Jul 10, 3:17 PM EDTSpecial Weather StatementMRXHancock43 min
Jul 10, 3:57 PM EDTSpecial Weather StatementMRXHancock, Hawkins48 min
Jul 10, 5:16 PM EDTSpecial Weather StatementMRXAnderson44 min
Jul 10, 5:33 PM EDTAreal Flood AdvisoryMRXAnderson, Morgan, Roane3 hr
Jul 10, 7:00 PM EDTSpecial Weather StatementMRXJohnson45 min
Jul 10, 1:04 PM EDTSpecial Weather StatementMRXGraham26 min

Nearby

Special Weather Statements in Tennessee, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.